Alert archive / Colorado / Snow Squall Warnings in 2020
Snow Squall Warning 4, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this snow squall warning at Feb 12, 2020, 4:01 PM MST for Weld County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 12, 2020, 4:01 PM MST (23:01 UTC)
- Expired
- Feb 12, 2020, 4:45 PM MST
- In force
- 44 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
County Weld County, CO
The radar
The Denver radar (KFTG), 62 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2241 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
504 WWUS55 KBOU 122301 SQWBOU BULLETIN - IMMEDIATE BROADCAST REQUESTED Snow Squall Warning National Weather Service Denver CO 401 PM MST Wed Feb 12 2020 COC123-122345- /O.NEW.KBOU.SQ.W.0004.200212T2301Z-200212T2345Z/ Weld CO- 401 PM MST Wed Feb 12 2020 The National Weather Service in Denver Colorado has issued a * Snow Squall Warning for... Southwestern Weld County in northeastern Colorado... * Until 445 PM MST. * At 401 PM MST, a dangerous snow squall was located near Gilcrest, or 7 miles south of Greeley, moving southeast at 10 mph. HAZARD...Heavy snow and blowing snow. Wind gusts up to 30 mph. SOURCE...Radar indicated. IMPACT...Dangerous life-threatening travel. Locations impacted include... Greeley, Windsor, Evans, Johnstown, Milliken, Platteville, LaSalle, Kersey, Gilcrest, Gill, Milton Reservoir and Lucerne. PRECAUTIONARY/PREPAREDNESS ACTIONS... Reduce your speed and turn on headlights! During snow squalls, the visibility may suddenly drop to near zero in whiteout conditions. && LAT...LON 4020 10489 4047 10492 4051 10451 4023 10448 TIME...MOT...LOC 2301Z 327DEG 9KT 4031 10474 $$ RPK
What forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this snow squall warning went out at Feb 12, 2:33 PM MST, 1 hour 28 minutes earlier.
Area forecast discussion, Feb 12, 2:33 PM MST, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 233 PM MST Wed Feb 12 2020 .SHORT TERM...(This evening through Thursday) Issued at 157 PM MST Wed Feb 12 2020 A brief period of wintry conditions are expected along the Front Range for late this afternoon through the evening as cold air advection aloft builds in with the slightly strengthening northwest flow aloft. Latest water vapor and IR images showing a springlike and convective nature to the somewhat buoyant cooling cloud temperatures. At the surface, the associated cold front and height rises with this disturbance have been working in from Wyoming and onto the Colorado northeast plains through the day. This general northerly component will persist through the early evening hours with a few gusts to 25 mph along the I-25 Urban Corridor with gust up to 45 mph out on the far eastern plans. Will expect a brief favorable period of northeast winds pushing into the higher terrain for the Front Range which will continue to anti-cyclone off the Cheyenne Ridge through at least early evening. This should enhance precip at least for a short while into the early evening hours. Latest cross sections indicate a neutral to potentially unstable environment from 00Z through 03Z while also suggesting some banding to precip. Latest forecast sounding still indicate rapid saturation of the column from the surface to 500mb between 21Z and 00Z with slight cooling and destabilization aloft into 03Z. The QG environment isn't the strongest, however the mid-level Omega fields are tending to trend back to another batch of weak ascent later this evening which could allow for precipitation to keep going through 09Z Thursday, especially out on the eastern plains. We are currently holding on to a Winter Weather Advisory for the southern Front Range Urban Corridor, including metro Denver, the west Palmer along with the foothills ares through 06Z Thursday. Conditions will gradually improve late tonight into Thursday morning as the best instability gradually ends and essentially reverses to some weak warming aloft as warmer mid and upper level air crests over the building ridge over the northern Rockies. Forecast soundings also begin to dry out prior to 12z and then continue this trend through Thursday afternoon. Under cold northwest flow aloft, temperatures will remain on the cool side for Thursday as no scouring out of the cold air will take place across the lower elevation. With cool and somewhat moist flow aloft, light snow showers will linger over the high country into late Thursday while primarily driven by orographics. Across the lower elevations, despite general subsidence, won't rule out some light snow showers across the plains. No significant accumulation is expected over the mountains and plains Thursday. .LONG TERM...(Thursday night through Wednesday) Issued at 157 PM MST Wed Feb 12 2020 For Friday and Saturday, a ridge moves across Colorado early on Friday ahead of a fast moving trough across the northern Rockies. Flow flattens to zonal midday Friday, then WNW by early Saturday. The best moisture is locked up across well north of Colorado. Significant warm advection at all levels but especially at 700 mb and below begins in earnest Friday morning. Temps at 700 mb increase 10-12 degC into Friday afternoon vs Thursday evening, resulting in highs in the upper 40s over the snow-covered areas of the plains, and mid 50s across the snow-free far eastern plains. The plains will remain dry both days. In the mountains, the best chance for snow showers should be associated with the trough axis passage late Friday into Saturday morning. For now amounts look very light and generally best along and north of I-70, with the best chance closest to Wyoming. With the passage of the trough axis it looks very windy across the mountains late Friday into Saturday morning, and also across the east slopes and adjacent plains. It looks like 60 kts cross barrier flow Friday night into early Saturday, and an increasing inversion at around 550 mb, both peaking between midnight and 7 AM. We expect that with mountain wave enhancement, there could be gusts in the 70-80 mph range with mountain wave enhancement all across the higher elevations and down the east slope to the adjacent plains early Saturday. Highest winds are expected from 6 PM Friday through mid morning Saturday. Temperatures on Saturday will be cooler across the plains with a passage of a cold front early morning, associated with the a surface high pressure system sliding southeast on the backside of the trough. High temperatures may not get out of the 30s across the plains. In the mountains, any light snow should end by sunrise and high temps should be in the 20s to low 30s. Northwest flow on the backside of a long wave trough across the Great Lakes will be the norm from late Saturday into the middle of next week. A series of fast moving short wave troughs embedded in the northwest flow will bring snow chances to the mountains and keep temperatures at or a little below seasonal norms. One short wave trough looks more impressive than the rest. First, late Saturday into Sunday a short wave trough moves across northern Colorado. It's weak and does not contain a lot of moisture so just light snow in the mountains is anticipated. Before a clouds increase ahead of a much stronger trough late Sunday, temperatures should rebound across the plains Sunday afternoon with highs around 50, and upper 50s across the far eastern plains. Mountains should warm a little into the mid 30s below 10,000 ft. Later on Sunday a much stronger trough with better moisture enters Colorado, and moisture advection and lift available throughout much of Monday. Deterministic models do not agree on the evolution of the trough, with the ECMWF being more bullish on mountain (and NE plains) snow, and the GFS much weaker and the bulk of forcing for precipitation coming from west upslope flow. An impressive 700 mb front crosses the state on Monday in some fashion via all deterministic models, which would usher in much colder air area-wide and enhance mountain snow for several hours. How about the ensembles? NAEFS has significant positive mid level moisture anomalies around 2-3 standard deviations Sunday and Monday. Likewise, the ECMWF standardized anomalies have strong integrated vapor transport (3-4 SD) and moisture content (2-4 SD). This looks like it could be another big time snowfall event for the mountains but details in timing and amounts are TBD for now until we get closer. Across the plains, for now precipitation chances look slim given the flow Monday with only shallow upslope via anticyclonic flow west of I-25 behind the cold front. 700 mb flow remains downslope east of the Divide. A strong jet is overhead but the relative position of the jet to northeast colorado actually favors subsidence (right exit transitioning to left entrance). Nevertheless, the jet is 150kt + so the forecast can and most definitely will evolve concerning Monday's storm and precipitation chances/amounts across our area. The pattern beyond Monday still looks progressive with cooler than normal temps and chances for mountain snow. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 157 PM MST Wed Feb 12 2020 Periods of IFR conditions will occur over the Metro Denver terminals through late the evening. Scattered convective snow showers are expected to occur during the late afternoon and early evening period and will become more widespread during the evening. These strong bands of snow will likely reduce visibilities and ceilings to LIFR conditions for a good portion of the evening. Snow showers will end shortly before midnight with a small chance of fog developing afterwards due to the lingering moisture. Once drainage flow develops later during the overnight hours, any fog and low clouds should clear. Dry and stable conditions will be expected for Thursday with a light easterly component to the winds expected. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 11 PM MST this evening for COZ035- 036-039>041. && SHORT TERM...Fredin LONG TERM...Schlatter AVIATION...Fredin
Hazardous weather outlook, Feb 12, 10:54 AM MST, 5 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1054 AM MST Wed Feb 12 2020 COZ030>051-131800- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1054 AM MST Wed Feb 12 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A strong cold front and weather system will bring light snow to north central and northeast Colorado today and tonight. This will likely bring travel related impacts to the Front Range Urban Corridor, foothills and mountains later this afternoon and tonight. Snowfall totals will range from 1 to 4 inches across the Denver metro and I-25 corridor with higher amounts of 3-8 inches in the foothills. The plains will see a trace to 2 inches. North to northwest winds will gust up to 35 mph this afternoon over the plains. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Mountain areas and the far northeast plains may see continued snow showers into Thursday but additional accumulations will be minimal. Later in the week, a series of weak weather systems will bring periods of snow to the mountains from Friday night through the weekend. Expect gusty winds and blowing snow over the mountain passes at times. Mostly dry conditions are expected across the plains from Friday through Sunday with warm temperatures on Friday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 12, 12:26 PM MST | Winter Weather Advisory | BOU | Adams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 7 more | 11 hr |
| Feb 12, 4:32 PM MST | Snow Squall Warning | BOU | Weld | 58 min |
Nearby
Snow Squall Warnings in Colorado, 2020Every snow squall warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.